Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 207, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Oct 24, 2001, 1:30 PM CDT for Shelby County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 1:30 PM CDT (18:30 UTC)
- Expired
- Oct 24, 2001, 2:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Shelby County, IL
The radar
The Lincoln radar (KILX), 91 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 1:55 PM CDT | Thunderstorm Wind 50 E | Countywide, IL | Several trees were blown down countywide. Also, three miles southeast of Shelbyville, a power pole was snapped off. Seven miles south southeast of Shelbyville an empty grain bin was blown over. The grain bin was blown a couple of hundred yards into a field. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 11:45 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
530
WUUS53 KILX 241831
SVRSPI
ILC173-241915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
130 PM CDT WED OCT 24 2001
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHELBY COUNTY IN CENTRAL ILLINOIS
* UNTIL 215 PM CDT
* AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF TOWER HILL...OR ABOUT 3
MILES EAST OF NOKOMIS...MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAKEWOOD
TOWER HILL
WESTERVELT
SHELBYVILLE
FINDLAY
STEWARDSON
WINDSOR
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES AT ANY TIME.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 3952 8903 3935 8903 3935 8914 3924 8914
3925 8849 3939 8849 3960 8886
KETCHAM
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 10:41 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Oct 24, 10:41 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1041 AM CDT WED OCT 24 2001 WILL UPDATE ZONES AFTER 11 AM...MAKING TIMING ADJUSTMENTS TO PCPN. ALSO...WILL NEED TO ADJUST SKY COVER AND TEMPS IN MOST LOCATIONS AS FRONTAL BOUNDARY IS ALREADY THRU WRN PTNS OF CWA FROM PIA TO JACKSONVILLE. .ILX...NONE. BYRD
In the hours before
Special weather statement, Oct 24, 11:24 AM CDT, 2 hours 6 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241800- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1124 AM CDT WED OCT 24 2001 ...OUTBREAK OF SEVERE THUNDERSTORMS...AND POSSIBLY A FEW TORNADOES OVER PARTS OF CENTRAL AND SOUTHEASTERN ILLINOIS THIS AFTERNOON... A STRONG COLD FRONT...CURRENTLY EXTENDING FROM JUST WEST OF CHICAGO TO WEST OF SPRINGFIELD TO ST LOUIS...IS FORECAST TO PUSH ACROSS CENTRAL ILLINOIS THIS AFTERNOON. UNSEASONABLY WARM AND HUMID AIR WAS PREVALENT AHEAD OF THE COLD FRONT THIS MORNING. AS THE FRONTAL BOUNDARY PLOWS INTO THE WARM AND UNSTABLE AIR MASS...THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY...THIS AFTERNOON. THE PRIMARY THREAT TIME APPEARS TO BE FROM NOW UNTIL 600 PM THIS EVENING. PRESENT INDICATIONS SUGGEST AREAS ALONG AND EAST OF A BLOOMINGTON TO ST. LOUIS MISSOURI LINE HAVE THE GREATEST THREAT FOR LARGE HAIL AND DAMAGING WINDS...ALONG WITH THE POSSIBILITY FOR TORNADOES. AREAS WEST OF THIS LINE MAY SEE LARGE HAIL WITH SOME OF THE STRONGER STORMS EARLY THIS AFTERNOON. SPOTTER ACTIVATION WILL BE REQUIRED INTO THE LATE AFTERNOON HOURS. STAY TUNED FOR FURTHER UPDATES ON THIS SEVERE WEATHER THREAT ACROSS CENTRAL ILLINOIS TODAY. BYRD
Local storm report, Oct 24, 1:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
125 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM 3 S CLINTON IL 1.00 INCH HAIL
10/24/01 DE WITT REPORTED BY COUNTY ESDA.
1245 PM 2 W DELAVAN IL 65 MPH TSTM WIND GUST
10/24/01 TAZEWELL FROM COUNTY ESDA.
1249 PM 1 W LINCOLN IL 61 MPH TSTM WIND GUST
10/24/01 LOGAN MEASURED WIND GUST AT
NATIONAL WEATHER SERVICE IN
LINCOLN.
1210 PM DECATUR IL 1.75 INCH HAIL
10/24/01 MACON FROM COUNTY ESDA.
FISHERThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 11:54 AM CDT | Tornado Warning | ILX | Sangamon | 36 min |
| Oct 24, 11:55 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 50 min |
| Oct 24, 12:24 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 51 min |
| Oct 24, 12:27 PM CDT | Tornado Warning | ILX | Christian, Macon, Sangamon | 48 min |
| Oct 24, 12:29 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 31 min |
| Oct 24, 12:34 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Tazewell | 26 min |
| Oct 24, 12:41 PM CDT | Severe Thunderstorm Warning | ILX | Woodford | 64 min |
| Oct 24, 12:55 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, McLean | 65 min |
| Oct 24, 1:14 PM CDT | Tornado Warning | ILX | Macon, Piatt | 46 min |
| Oct 24, 1:22 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 53 min |
| Oct 24, 1:42 PM CDT | Tornado Warning | ILX | Champaign | 48 min |
| Oct 24, 2:12 PM CDT | Tornado Warning | ILX | Vermilion | 48 min |
| Oct 24, 2:23 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 52 min |
| Oct 24, 2:28 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 32 min |
| Oct 24, 3:00 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 15 min |
| Oct 24, 3:13 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 32 min |
| Oct 24, 3:18 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Crawford, Jasper, Richland | 42 min |
| Oct 24, 3:23 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 37 min |
| Oct 24, 3:38 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 52 min |
| Oct 24, 3:58 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 32 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.